Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 112, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 1999, 2:56 AM CDT for Chippewa County, Swift County, Minnesota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1999, 2:56 AM CDT (07:56 UTC)
- Expired
- Jul 3, 1999, 3:55 AM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Chippewa County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:00 AM CDT | Thunderstorm Wind 60 | Montevideo, MN | Roof off grain bin. Few trees uprooted. Winds estimated. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS1 KMSP 030757 RRA SVRMSP MNC023-151-030855- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 256 AM CDT SAT JUL 3 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA SWIFT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 355 AM CDT * AT 255 AM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH DAMAGING WINDS NEAR APPLETON. THE STORM WAS MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED HOLLOWAY BIG BEND CITY WATSON BENSON DAHVERS THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS AND PEA SIZE HAIL. STAY INDOORS AWAY FROM WINDOWS. AZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:30 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 2, 9:30 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 930 PM CDT FRI JUL 2 1999 HAVE UPDATED FORECAST TO SCALE BACK CONVECTION. IT APPEARS MOST LOW LEVEL INSTABILITY SOUTHWEST OF FORECAST AREA. ELEVATED CONVECTION SD SHOULD TRACK INTO MN LATER TONIGHT. LATEST RUC MODEL INDICATES 850MB INSTABILITY/MOISTURE CONVERGENCE. HAIL STILL POSSIBLE ALTHOUGH WET BULB ZERO QUITE HIGH. VERY WARM 700 MB TEMPERATURES MAY SUPPRESS CONVECTION FAR SOUTHWEST...BUT DIFLUENT 850MB-500MB THICKNESS FIELD WOULD INDICATED CONTINUED HEAVY RAIN POTENTIAL. .MSP...NONE. SCOTT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 46 min |
| Jul 3, 3:14 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 61 min |
| Jul 3, 3:20 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 60 min |
| Jul 3, 3:37 AM CDT | Severe Thunderstorm Warning | MPX | Watonwan | 48 min |
| Jul 3, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker | 62 min |
| Jul 3, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Sibley | 62 min |
| Jul 3, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Sherburne, Stearns, Wright | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.